Journal Article

A two-fluid method for ambipolar diffusion

David A. Tilley and Dinshaw S. Balsara

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 389, issue 3, pages 1058-1073
Published in print September 2008 | ISSN: 0035-8711
Published online September 2008 | e-ISSN: 1365-2966 | DOI:
A two-fluid method for ambipolar diffusion

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics


Show Summary Details


We present a semi-implicit method for isothermal two-fluid ion–neutral ambipolar drift that is second-order accurate in space and time. The method has been implemented in the riemann code for astrophysical fluid dynamics. We present four test problems that show the method works and correctly tracks the propagation of magnetohydrodynamic (MHD) waves and the structure of two-fluid C-shocks. The accurate propagation of MHD waves in the two-fluid approximation is shown to be a stringent test of the algorithm. We demonstrate that highly accurate methods are required in order to properly capture the MHD wave behaviour in the presence of ion–neutral friction.

Keywords: diffusion; MHD; waves; methods: numerical; stars: formation; ISM: clouds

Journal Article.  7549 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.